Update on Clostridium difficile infection
Related Experiment Video
Updated: Oct 13, 2026

A Protocol to Characterize the Morphological Changes of Clostridium difficile in Response to Antibiotic Treatment
Published on: May 25, 2017
1Division of Geographic and International Medicine, University of Virginia, PO Box 801379, Charlottesville, VA 22908, USA.
Abstract:
Clostridium difficile is a major cause of antibiotic-associated diarrhea in hospital and community settings, spreading endemic and epidemic disease in developed and developing areas throughout the world. Its toxins A and B cause epithelial disruption, inflammation, and secretion. Diagnosis of infection with C. difficile is based on appropriate clinical presentation and demonstration of the presence of either toxin A or B, or both. Established treatment is still predominantly metronidazole and vancomycin. The association of antibiotic therapy with recurrent disease and antimicrobial resistance, especially vancomycin-resistant enterococci, highlights the need for new approaches to managing C. difficile infection.
Related Concept Videos
Drugs for Treatment of Diarrhea-Predominant IBS
Two specific drugs used in the treatment are alosetron (Lotronex) and eluxadoline (Viberzi). Alosetron, a 5-HT3 antagonist, works by slowing the movement of stools in the gut, reducing bowel...
Inflammatory Bowel Disease IV: Pharmacological Management
Pharmacologic...
Drugs for Treatment of Ulcerative Colitis in IBD
Urinary Tract Infection IV: Nursing Management
Drugs Affecting GI Tract Motility: Antimicrobials as Antidiarrheal Agents
Endocarditis III: Medical Management
